Texas, 2004Hail and Damaging Winds in Texas, October 13, 2004
October 13, 2004 · NWS EWX · 5 events in 3 counties and zones
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 13, 3:05 PM CST, 25 minutes earlier.
Area forecast discussion, Oct 13, 3:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 PM CDT WED OCT 13 2004
.UPDATE...
HAVE DECIDED TO ISSUE FLASH FLOOD WATCH AS CONVECTION CONTINUES TO
GET BETTER ORGANIZED AND RAINFALL IS ACCUMULATING.
&&
.PREV DISCUSSION...
SPEED MAX APPROACHING THE BIG BEND, SHORT-WAVE MOVING EAST ACROSS
NEW MEXICO, WARM FRONT ACROSS NORTHERN PORTIONS OF SOUTH CENTRAL
TEXAS WILL CONTINUE TO INTERACT WITH PWS IN THE 1.5 TO 1.8 INCH RANGE
TO GENERATE NUMEROUS BANDS OF CONVECTION INTO THIS EVENING. LATE THIS
EVENING INTO EARLY THURSDAY, A COLD FRONT WILL SWEEP THROUGH SOUTH
CENTRAL TEXAS TO MAINTAIN CONVECTIVE BANDS. WILL MENTION LOCALLY
HEAVY RAINFALL WITH TRAINING OF STORMS EXPECTED DUE STEERING FLOW
MOSTLY PARALLEL TO FRONTAL SURFACES. ALTHOUGH FLASH FLOOD WATCH WILL
NOT BE ISSUED AS WIDESPREAD HEAVY RAINFALL CURRENTLY NOT EXPECTED, IT
IS POSSIBLE THAT SOME FLOOD ADVISORIES AND WARNINGS MAY HAVE TO BE
ISSUED. IN ADDITION, SOME STORMS COULD BRIEFLY BECOME SEVERE DUE
CAPES OF 1K TO 2K J/KG. THESE HAVE BEEN MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK WHICH WAS UPDATED AROUND 10 AM THIS MORNING.
RIDGES AT THE SURFACE AND ALOFT BUILD INTO TEXAS IN THE WAKE OF THE
ABOVE MENTIONED FEATURES WITH SUBSIDENCE AND COLD ADVECTION. SKIES
WILL CLEAR RAPIDLY LEADING TO THE COLDEST TEMPERATURES OF THE SEASON
BY FRIDAY MORNING. ON FRIDAY INTO THE WEEKEND, BOUNDARY LAYER
TEMPERATURES WILL RECOVER GREATLY ON SOUTHWESTERLY BOUNDARY LAYER
WINDS. BY EARLY NEXT WEEK, UPPER LOW CURRENTLY CUTOFF SOUTHWEST OF
CALIFORNIA WILL OPEN UP AND BE EJECTED EASTWARD ACROSS THE SOUTHERN
TIER OF STATES AS THE FLOW ALOFT BECOMES ZONAL. MOISTURE WILL RETURN
BY MONDAY AND HAVE ADDED 5 TO 10 FOR POPS AS LIGHT SHOWERS POSSIBLE.
HOWEVER, MADE NO MENTION IN ZONES AS FLOW ALOFT WILL BE CONFLUENT AND
SOME UNCERTAINTY REMAINS. THIS COULD LEAD TO A WET PATTERN LATER NEXT
WEEK INTO THE FOLLOWING WEEKEND.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR HILL COUNTRY AND SOUTH CENTRAL TEXAS THROUGH 4 AM CDT THURSDAY...
&&
04/13
Hazardous weather outlook, Oct 13, 9:01 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT WED OCT 13 2004
TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1001 AM CDT WED OCT 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY IN ADVANCE OF THE COLD FRONT. A FEW STORMS MAY
BECOME SEVERE LATER THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
AREAL COVERAGE TONIGHT AS A COLD FRONT MOVES SOUTHWARD ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY. TRAINING OF THUNDERSTORMS IS
POSSIBLE TONIGHT INCREASING THE CHANCE OF LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Oct 13, 2:08 PM CST, 1 hour 22 minutes before
TXZ191-208-132045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 PM CDT WED OCT 13 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
SPECIAL WEATHER STATEMENT EFFECTIVE UNTIL 345 PM CDT FOR THE
FOLLOWING COUNTIES...
HAYS
CALDWELL
AT 259 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WIMBERLEY...MOVING EAST AT
25 MPH. SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE.
INTENSE LIGHTNING IS ALSO REPORTED WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Oct 13, 2:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT WED OCT 13 2004
TXZ191-206>208-132135-
CALDWELL-COMAL-GUADALUPE-HAYS-
347 PM CDT WED OCT 13 2004
...STRONG THUNDERSTORM MOVING INTO CALDWELL COUNTY...
AT 345 PM CDT...RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO
WESTERN CALDWELL COUNTY. MOVEMENT IS SOUTHEAST AT 25 MPH. THIS
STORM PRODUCED WIND GUSTS OF OVER 30 MPH AS IT PASSED OVER THE SAN
MARCOS AIRPORT. PERSONS IS CALDWELL COUNTY CAN ALSO EXPECT HEAVY
RAIN...FREQUENT LIGHTNING AND SMALL HAIL OVER THE NEXT HOUR.
Thunderstorm Wind, Caldwell
- When
- October 13, 3:30 PM CST to 3:50 PM CST
- Where
- Caldwell County, Lockhart
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.883, -97.667
The Caldwell County Sheriff's Department reported trees blown down in the city of Lockhart.
Hail, Blanco
- When
- October 13, 4:05 PM CST to 4:15 PM CST
- Where
- Blanco County, 10 mi NE of Blanco
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.200, -98.300
Hail, Hays
- When
- October 13, 4:05 PM CST to 4:15 PM CST
- Where
- Hays County, Dripping Spgs
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.200, -98.083
Thunderstorm Wind, Hays
- When
- October 13, 4:10 PM CST to 4:20 PM CST
- Where
- Hays County, Dripping Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.200, -98.083
The Hays County Sheriff's Department reported that severe thunderstorm winds had knocked down power lines near Dripping Springs.
Thunderstorm Wind, Caldwell
- When
- October 13, 5:30 PM CST to 5:40 PM CST
- Where
- Caldwell County, Lockhart
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.883, -97.667
The Caldwell County Emergency Manager reported that severe thunderstorm winds estimated near 80 knots blew over large trees and knocked down power lines just south of Lockhart. The winds also destroyed a metal barn in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, October 13, 2004$150,000 · F0 · 9 events
- Flash Flooding and Hail in Texas, October 13 to 14, 2004$130,000 · 1.75 in hail · 10 events
- High Surf in Hawaii, October 13 to 14, 20049 events
- Tornadoes and Hail in North Carolina, October 13, 2004$2,000 · F0 · 7 events
- Damaging Winds in North Carolina, October 13, 200450 kt wind · 2 events
- Heavy Rain in Hawaii, October 13, 20041 event
- Flash Flood in Puerto Rico, October 13, 20041 event
- Flash Flood in Puerto Rico, October 13, 2004$3,000 · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, October 13, 20041 event
- Heavy Rain in Hawaii, October 13, 20041 event
- Funnel Cloud in Hawaii, October 13, 20041 event
- Damaging Wind in Texas, October 13, 200452 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424713, 5424714, 5424715, 5424716, 5424717.